High Wind, Lubbock
- When
- May 17, 6:15 PM CST to 6:24 PM CST
- Where
- Lubbock County
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Very hot temperatures developed on the afternoon of the 17th which generated scattered high based virga showers and a few thunderstorms. These virga showers and thunderstorms quickly became outflow dominant producing several severe wind gusts across the South Plains and Rolling Plains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Very hot temperatures developed on the afternoon of the 17th which generated scattered high based virga showers and a few thunderstorms. These virga showers and thunderstorms quickly became outflow dominant producing several severe wind gusts across the South Plains and Rolling Plains. One of these high-based showers collapsed near Slaton (Lubbock County) where extensive damage occurred. The Slaton Fire Department reported several five-inch tree limbs snapped in addition to several structures sustaining roof damage.
High wind reports from the Texas Tech University West Texas mesonet are listed below:
79 mph at Slaton (Lubbock County),|77 mph at Sundown (Cochran County),|76 mph at McAdoo (Dickens County),|69 mph at Abernathy (Hale County),|65 mph at Roaring Springs (Motley County), and|58 mph at Ralls (Crosby County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 5:39 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 639 PM CDT Tue May 17 2022 .AVIATION... In the immediate term, thunderstorms were in the vicinity of KLBB producing gusty surface winds but may not directly impact the terminal due to the isolated nature of the activity. Although surface winds will remain breezy overnight tonight, winds just off the deck will be much stronger ranging from 50-60kt not too far off the deck. Winds will finally lessen after daybreak on Wednesday and shift to the north through the day. && .PREV DISCUSSION... /issued 303 PM CDT Tue May 17 2022/ SHORT TERM... Deeper than expected boundary layer moisture continues to reside east of the dryline, across the Rolling Plains this afternoon, with surface dewpoints in the mid to upper 50s. The dryline is currently mixing east across the I27/87 corridor, and expectations are that it will make it as far as the edge of the Caprock escarpment by mid afternoon. Short term/CAM guidance continues to indicate limited CI over the Rolling Plains, especially the northern half from an approximate line of Spur up to Childress in our CWA. The SPC has most of that area in a Marginal Risk for severe storms, with wind gusts around 70 MPH being the primary threat along with the possibility of quarter size hail. Tornado formation is not expected. Convective temperatures in the upper 90s to low 100s are expected to be reached, with high based thunderstorms developing where storms do initiate. DCAPE values of 1500 to 2000 J/Kg support the potential of strong wind gusts around 70 MPH. Steep low to mid level lapse rates over 10C/km will support some large in-cloud hail growth with melting limiting sizes as it falls to the surface from bases around 9-10ft agl. Any storms that do initiate and become organized for a short time will be quick to become outflow dominant with the potential for further initiation downstream along outflow boundaries and a strengthening LLJ in the early evening hours. Storm coverage within our area is expected to decline around 10-11 PM CDT with any existing storms weakening and/or shifting east/northeast by midnight. West of the dryline, we'll see elevated fire weather concerns persist until sunset. Expect mild overnight lows, from 5 to 10 degrees above normal, to set the stage for another day of above normal temperatures despite a weak cold front pushing south and becoming diffuse across our area Wednesday morning. A weak disturbance embedded with anemic west- northwest upper level flow across SE CO tomorrow will eventually produce some storm development along a dryline to our north in northeast NM and the Texas Panhandle, but is not expected to extend this far south attm. LONG TERM... A convectively enhanced upper trough skirting east-southeast out of the central Rockies will bring low thunder chances across northeast New Mexico and the western Texas Panhandle Thursday evening. A weak outflow (front?) will edge south from the Panhandle before stalling and washing out across the central or northern South Plains. Expectations are that thunderstorms will remain north and northwest of our area, but none-the-less we will have to monitor and adjust for changes as the impulse becomes better known. Thursday itself should see strengthening mid and upper level flow as an upper trough digs into the Rockies. Solutions in agreement that modest southwest low level flow will follow with strong downslope warming leading to highs topping the century mark once again for most of the area. Dewpoints and thus Relative Humidity levels will plummet with the downslope breezes and should decrease the risk for a heat advisory impact but then could increase the fire weather threat (see below.) Another front appears will tease our area Thursday night, edging out of the Panhandle, but not getting a strong push as the upper trough remains positive tilted and southwest flow remains aloft. This front appears will have an impact lowering highs up to 10 degrees across the northern Rolling Plains, and even a few degrees over the southwestern South Plains. But the stronger cooling will arrive early Saturday once a more significant portion of the upper trough ejects into the upper midwest. This will send a strong cold front southward with northeast breezes averaging around 20 to 25 mph much of Saturday and highs falling mostly into the 70s. A cool surface ridge early Sunday will be replaced by a weak surface trough late Sunday, but highs will remain below normal again Sunday. Return moist southeast low level flow Sunday night and Monday will occur in advance of a sharper progressive upper trough cruising the intermountain west into the Great Plains. Solutions retain low chance thunderstorm mention which should favor late in the day for severe thunderstorm chances which we have retained. Solutions continuity still breaks down Tuesday and Wednesday though there seem indications of another upper trough perhaps pulling into the central plains by the middle of next week. Too much spread for mention of precipitation with this next trough though warmer temperatures look certain early to mid next week. RMcQueen FIRE WEATHER... Hot, dry, and breezy conditions Thursday likely will lead to elevated or critical fire weather, depending on fuel response following recent rainfall. We will attempt to assess fuels better over the next 1 to 2 days. RMcqueen && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 248 PM CDT Tue May 17 2022 TXZ021>044-182000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 248 PM CDT Tue May 17 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Elevated to near critical fire weather concerns are expected this afternoon, especially west of a dryline expected to be positioned along the Caprock escarpment into early evening as gusty and dry south to southwest winds are accompanied by humidity values below 15 percent. There is a slight chance of strong to marginally severe high based thunderstorms east of the dry line positioned along the escarpment, across the Rolling Plains, later this afternoon into the early evening hours. Strong wind gusts up to 70 mph are the primary concern with a possibility of hail up to the size of quarters as well. Tornado formation is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A low chance for severe thunderstorms exists early next week across West Texas. Otherwise, the probability for widespread hazardous weather is low through the weekend.
Special Weather Statement
National Weather Service Lubbock TX
607 PM CDT Tue May 17 2022
TXZ029-030-172330-
Floyd TX-Hale TX-
607 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southwestern Floyd
and southeastern Hale Counties through 630 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Cotton Center, or 7 miles northwest of Abernathy,
moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plainview, Abernathy, Hale Center, Petersburg and Cotton Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 10176 3388 10146 3383 10176 3383 10199
3396 10206
TIME...MOT...LOC 2307Z 245DEG 14KT 3392 10194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
01The Lubbock radar (KLBB), 5 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
5 high wind, 1 thunderstorm wind. Local standard time, as filed.
A Texas Tech University West Texas mesonet site near Roaring Springs measured severe wind gusts from 1844 CST through 1856 CST. A peak wind gust of 65 mph was measured at 1858 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018218, 1018219, 1018220, 1018223, 1018224, 1018225.